Arizona, 2010

Dust Storm in Arizona, May 9, 2010

May 9, 2010 · NWS FGZ · 3 events in 3 counties and zones

A strong weather disturbance moving across northern Arizona produced areas of strong winds and blowing dust.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A strong weather disturbance moving across northern Arizona produced areas of strong winds and blowing dust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at May 9, 2:30 PM MST, 2 hours 30 minutes earlier.

Area forecast discussion, May 9, 2:30 PM MST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
230 PM MST SUN MAY 9 2010

.SYNOPSIS...A SERIES OF WEATHER DISTURBANCES WILL CONTINUE TO MOVE
ACROSS THE GREAT BASIN OVER THE NEXT SEVERAL DAYS. LOOK FOR WINDY
CONDITIONS ACROSS NORTHERN ARIZONA...WITH THE STRONGEST WINDS THIS
AFTERNOON AND EVENING THEN AGAIN ON TUESDAY. OTHERWISE...EXPECT
CLEAR TO PARTLY CLOUDY SKIES WITH COOLER TEMPERATURES HEADING INTO
THE WORK WEEK. LIGHTER WINDS AND WARMER TEMPERATURES ARE EXPECTED
TOWARD THE END OF THE WEEK AS THE CURRENT SERIES OF LOWS MOVE
EASTWARD.

&&

.DISCUSSION...A WEATHER DISTURBANCE MOVING ACROSS THE WESTERN UNITED
STATES WILL BRING STRONG SOUTHWEST WINDS INTO THE EVENING HOURS WITH
SUSTAINED WINDS OF 20 TO 35 MPH...GUSTING FROM 40 TO 50 MPH. ACROSS
NORTHEAST ARIZONA...INCLUDING THE LITTLE COLORADO RIVER VALLEY AND
THE NAVAJO AND HOPI NATIONS...WIND GUSTS OF 55 MPH WILL BE POSSIBLE
FROM LATE THIS AFTERNOON INTO THE EVENING HOURS. BLOWING DUST COULD
BECOME A PROBLEM AND DRIVERS IN THE NORTHEAST PORTION OF ARIZONA
SHOULD EXERCISE CAUTION. A WIND ADVISORY IS CURRENTLY IN EFFECT FOR
ALL AREAS OF NORTHERN ARIZONA. STRONG AND GUSTY WINDS WILL CONTINUE
UNTIL AFTER SUNSET AND THEN DECOUPLE DUE TO NOCTURNAL RADIATIONAL
COOLING BETWEEN 8 PM AND 10 PM MST THIS EVENING. LOCALLY BREEZY
CONDITIONS WILL CONTINUE THROUGH THE NIGHT.

BY MONDAY...THE FIRST LOW WILL HEAD EAST OF ARIZONA WITH THE NEXT
SYSTEM JUST MOVING ON TO THE CALIFORNIA COAST. AS A
RESULT...PRESSURE GRADIENTS ALOFT WILL REMAIN FAIRLY STRONG
RESULTING IN DAYTIME SOUTHWEST WINDS OF 20 TO 25 MPH WITH GUSTS FROM
30 TO 40 MPH.

ON TUESDAY...THIS NEXT SYSTEM IS FORECAST TO BE COLDER WITH A
SLIGHTLY STRONGER COLD FRONT. HOWEVER THE WINDS ARE FORECAST TO PEAK
BEFORE SUNRISE AS THE COLD FRONT PUSHES INTO NORTHWEST SECTIONS OF
ARIZONA. GIVEN MORE STABILITY DURING THE MORNING HOURS THE STRONGEST
WINDS WILL BE CONFINED TO THE ADJACENT DOWN WIND AREAS OF THE KAIBAB
PLATEAU...NORTHEAST PLATEAU AND EAST OF THE SAN FRANCISCO
PEAKS...WITH STRONG WIND GUSTS AROUND 50 TO 55 MPH. EVEN IF NORTHERN
ARIZONA AVOIDS THE STRONGEST WINDS A WIND ADVISORY MAY STILL BE
NEEDED FROM FLAGSTAFF EASTWARD TO THE NEW MEXICO BORDER FROM TUESDAY
MORNING INTO EARLY TUESDAY EVENING. OTHERWISE...COOLER TEMPERATURES
ARE EXPECTED ALONG WITH A SLIGHT CHANCE OF SHOWERS ALONG THE
ARIZONA/UTAH BORDER. BY TUESDAY AFTERNOON THE UPPER LOW WILL BE OVER
NORTHERN UTAH WITH THE COLD FRONT JUST INTO WESTERN NEW MEXICO.

FROM WEDNESDAY THROUGH SATURDAY...THE GREAT BASIN LOW WILL SLOWLY
WEAKEN AND HEAD EASTWARD. HIGH TEMPERATURES WILL GRADUALLY WARM
HEADING TO ABOVE NORMAL VALUES BY FRIDAY AND SATURDAY. AS A
RESULT...THE WEEKEND WEATHER IS LOOKING TO BE NICE ACROSS NORTHERN
ARIZONA WITH WARM DAYTIME TEMPERATURES...FAIRLY LIGHT WINDS AND
PARTLY CLOUDY TO MOSTLY CLEAR SKIES.

&&

.AVIATION...FOR THE 00Z PACKAGE...VFR CONDITIONS ARE EXPECTED FOR
THE NEXT 24 HOURS. SOUTHWEST WINDS OF 20-30G35-45KTS WILL PERSIST
THROUGH THIS EVENING...GRADUALLY DIMINISHING AFT 03Z MONDAY.
ANTICIPATE AREAS OF BLOWING DUST WITH THE POTENTIAL FOR REDUCED
VISIBILITIES IN THE LEE OF HIGHER TERRAIN. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...WEATHER DISTURBANCES WILL CONTINUE TO MOVE ACROSS
THE GREAT BASIN BRINGING BREEZY TO STRONG SOUTHWESTERLY WINDS AND
LOW RELATIVE HUMIDITIES TO NORTHERN ARIZONA AGAIN FOR MONDAY AND
TUESDAY. THOUGH DAYTIME TEMPERATURES WILL BE COOLER THAN THE PAST
COUPLE DAYS...CRITICAL FIRE WEATHER CONDITIONS MAY STILL DEVELOP.

WEDNESDAY THROUGH FRIDAY...TEMPERATURES WILL GRADUALLY WARM TOWARD
THE END OF THE WEEK WITH LIGHTER...THOUGH STILL OCCASIONALLY
BREEZY...WINDS ANTICIPATED ACROSS THE DESERT SOUTHWEST.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

1) RED FLAG WARNING UNTIL 8 PM MST FOR FIRE WEATHER ZONES
   AZZ105>108-111-115>117-139.

2) RED FLAG WARNING UNTIL MIDNIGHT MST FOR FIRE WEATHER ZONES
   AZZ109-110-112>114-140.

3) FIRE WEATHER WATCH FROM LATE MONDAY MORNING UNTIL MONDAY EVENING
   FOR FIRE WEATHER ZONES AZZ105>117-139-140.

4) WIND ADVISORY UNTIL MIDNIGHT MST TONIGHT FOR ZONES
   AZZ004>017-037>040.

&&

PUBLIC...................MCCOLLUM
AVIATION/FIRE WEATHER....KD

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.
Hazardous weather outlook, May 9, 5:42 AM MST, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
542 AM MST SUN MAY 9 2010

AZZ004>018-037>040-100700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
542 AM MST SUN MAY 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A PACIFIC STORM SYSTEM WILL BRING STRONG SOUTHWEST WINDS OF 25 TO
35 MPH WITH GUSTS RANGING FROM 40 TO AS HIGH AS 55 MPH ACROSS
NORTHERN ARIZONA. A FEW PLACES MAY EXPERIENCE BLOWING DUST AND
SAND...REDUCING VISIBILITY THIS AFTERNOON AND THROUGH THE EVENING
HOURS. AS A RESULT...A WIND ADVISORY IS IN EFFECT FROM 10 AM
UNTIL MIDNIGHT MST EARLY MONDAY MORNING.

IN ADDITION...CRITICAL FIRE WEATHER CONDITIONS ARE ANTICIPATED
AND A RED FLAG WARNING IS IN EFFECT FROM 10 AM UNTIL MIDNIGHT MST
FOR MOST AREAS NORTH OF THE MOGOLLON RIM AND FROM 10AM MST TO 8
PM MST FROM THE MOGOLLON RIM SOUTH AND OVER YAVAPAI AND PORTIONS
OF COCONINO COUNTIES.

GO TO WWW.WEATHER.GOV/FLAGSTAFF TO VIEW THIS CRITICAL WEATHER
INFORMATION ON THE WEB.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER PACIFIC STORM SYSTEM IS FORECAST TO MOVE THROUGH THE
REGION EARLY TUESDAY MORNING...BRINGING ANOTHER ROUND OF STRONG
WINDS AND VERY LOW RELATIVE HUMIDITY. A WIND ADVISORY AND RED
FLAG WARNING MAY BE NEED FOR PORTIONS OF NORTHERN ARIZONA...MAINLY
FROM FLAGSTAFF EASTWARD TO THE NEW MEXICO BORDER. STAY TUNED FOR
LATER UPDATES ON THIS WEATHER SITUATION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 dust storm. Local standard time, as filed.

Dust Storm, Northeast Plateaus and Mesas South of Highway 264

When
May 9, 5:00 PM MST to 7:00 PM MST
Where
Northeast Plateaus and Mesas South of Highway 264 forecast zone
Reported by
Law Enforcement
Coordinates
35.545, -110.527 (the zone’s center; the record gives no point)

Police in Dilkon reported 1/2 mile visibility in blowing dust.

Dust Storm, Chinle Valley

When
May 9, 5:00 PM MST to 7:30 PM MST
Where
Chinle Valley forecast zone
Reported by
Trained Spotter
Coordinates
35.398, -109.905 (the zone’s center; the record gives no point)

A spotter in the community of Many Farms reported less than 1/4 mile visibility in blowing dust. Department of Public Safety in Kayenta reported blowing dust but, with good visibility and no travel issues.

Dust Storm, Northeast Plateaus and Mesas From Highway 264 North

When
May 9, 5:30 PM MST to 7:00 PM MST
Where
Northeast Plateaus and Mesas From Highway 264 North forecast zone
Reported by
Law Enforcement
Coordinates
35.545, -110.527 (the zone’s center; the record gives no point)

Hopi Police reported pretty bad visibility in Keams Canyon and 5 mile visibility in Polacca.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2010Every state in 2010This day in weather historyWarnings in Arizona, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229512, 229513, 229529.